Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Morristown, TN

February 6, 20195 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 6, 2019, 9:09 PM EST for 5 counties in Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2019, 9:09 PM EST (02:09 UTC)
Expired
Feb 7, 2019, 12:15 AM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Grainger County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 5 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 9:27 PM ESTFLASH FLOOD4 Ne Heiskell, TNA VEHICLE IS STRANDED IN HIGH WATER IN THE HEISKELL/EAST RACOOM VALLEY ROAD AREA.
Feb 6, 9:49 PM ESTFLASH FLOOD1 Se Morristown, TNAROUND A FOOT OF WATER COVERING THE ROADWAY IN FRONT OF LINCOLN HEIGHTS MIDDLE SCHOOL.
Feb 6, 10:05 PM ESTFLASH FLOOD3 Se Paulette, TNTDOT INDICATES THAT PARTS OF STATE ROUTE 121 IN KNOX CO IS IMPASSIBLE DUE TO FLOODING.
Feb 6, 11:02 PM ESTFLASH FLOODMorristown, TNMULTIPLE ROADS IMPASSIBLE ACROSS HAMBLEN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS54 KMRX 070209
FFWMRX
TNC057-063-073-089-093-070515-
/O.NEW.KMRX.FF.W.0002.190207T0209Z-190207T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
909 PM EST WED FEB 6 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southwestern Hawkins County in east Tennessee...
  Northeastern Knox County in east Tennessee...
  Jefferson County in east Tennessee...
  Grainger County in east Tennessee...
  Hamblen County in east Tennessee...

* Until 1215 AM EST.

* At 908 PM EST, the public reported thunderstorms producing heavy
  rain across the warned area. Up to two inches of rain have already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Knoxville, Morristown, Jefferson City, Dandridge, Rutledge, Bean
  Station, White Pine, Plainview, New Market, Baneberry,
  Russellville, Strawberry Plains, Halls, Blaine, Bulls Gap, Panther
  Creek State Park, Buffalo Springs, Mooresburg, Maloneyville and
  Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3643 8311 3625 8308 3617 8319 3613 8318
      3615 8323 3612 8324 3608 8323 3609 8324
      3603 8326 3605 8407 3608 8407 3619 8395
      3616 8391 3617 8373 3621 8370 3640 8340
      3641 8332 3639 8330

$$

05/MA
1 follow-up statement
818 
WGUS74 KMRX 070303
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1003 PM EST WED FEB 6 2019

TNC057-063-073-089-093-070515-
/O.CON.KMRX.FF.W.0002.000000T0000Z-190207T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawkins TN-Knox TN-Jefferson TN-Grainger TN-Hamblen TN-
1003 PM EST WED FEB 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EST FOR
SOUTHWESTERN HAWKINS...NORTHEASTERN KNOX...JEFFERSON...GRAINGER AND
HAMBLEN COUNTIES...

At 1001 PM EST, local law enforcement reported heavy rain with 
numerous roads impassible within the warning area. Up to two inches 
of rain have already fallen. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Knoxville, Morristown, Jefferson City, Dandridge, Rutledge, Bean
Station, White Pine, Plainview, New Market, Baneberry, Russellville,
Strawberry Plains, Halls, Blaine, Bulls Gap, Panther Creek State
Park, Buffalo Springs, Mooresburg, Maloneyville and Mascot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3643 8311 3625 8308 3617 8319 3613 8318
      3615 8323 3612 8324 3608 8323 3609 8324
      3603 8326 3605 8407 3608 8407 3619 8395
      3616 8391 3617 8373 3621 8370 3640 8340
      3641 8332 3639 8330

$$

05/MA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 9:00 PM EST, 9 minutes earlier.

Area forecast discussion, Feb 6, 9:00 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
900 PM EST Wed Feb 6 2019

.DISCUSSION...Quasi-stationary frontal boundary as set up from
near bna to mor and tri this evening with moderate to heavy
showers, and even a little thunder. The rain is producing some
localized flooding along the boundary which is the result of
strengthening warm air advection and a short wave impulse riding
east northeast near the front. Believe the models have captured
the heart of the forecast with a slow boundary drift northward
through the night as the main storm system presses east out of the
plains states. Will adjust pops up through northeast tennessee
and may slow the high pop gradient's northward trek during the
next several hours. Temperatures are doing rather well with a nice
warm southerly flow slowing the diurnal drop or even rising a
degree or two during the last few hours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Feb 6, 3:28 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EST Wed Feb 6 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
328 PM EST Wed Feb 6 2019 /228 PM CST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms could bring brief heavy rain to the
Plateau, northern and central Valley, and southwest VA late this
afternoon through Midnight tonight. Ponding of water in poor
drainage areas will be possible with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of rain can be expected Monday and Tuesday, with
heavy rainfall possible. While uncertainty is still significant
that far out in time, there is a possibility of flooding with
this system.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

In the hours before

Special weather statement, Feb 6, 7:16 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
716 PM EST WED FEB 6 2019

TNZ036-069-070100-
Anderson TN-Knox TN-
716 PM EST WED FEB 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND CENTRAL
ANDERSON COUNTIES UNTIL 800 PM EST...

At 716 PM EST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Halls, Blaine, House Mountain State
Park, Maloneyville, Mascot and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3600 8419 3613 8421 3617 8374 3614 8372
      3609 8367 3608 8367 3610 8369 3610 8371
      3606 8369 3605 8367 3603 8368 3599 8365
      3598 8366 3597 8365 3593 8372
TIME...MOT...LOC 0016Z 268DEG 31KT 3604 8412

05/MA
Local storm report, Feb 6, 8:07 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      MAYNARDVILLE            36.25N 83.81W
02/06/2019                   UNION              TN   911 CALL CENTER

            WATER OVER ROADWAYS WITH REPORTS OF FLASH
            FLOODING THROUGHOUT THE COUNTY.

&&
Local storm report, Feb 6, 8:44 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FLASH FLOOD      ANDERSONVILLE           36.20N 84.04W
02/06/2019                   ANDERSON           TN   BROADCAST MEDIA

            REPORTS OF WATER UP HALFWAY ON THE CAR DOORS
            IN PARTS OF ANDERSONVILLE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:11 PM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Morgan, Roane and 2 more3 hr
Feb 6, 7:16 PM ESTSpecial Weather StatementMRXAnderson, Knox44 min
Feb 6, 7:53 PM ESTFlash Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Union3 hr
Feb 6, 8:04 PM ESTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock, Hawkins, Knox3 hr
Feb 6, 8:37 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Hawkins, Jefferson3 hr
Feb 6, 9:12 PM ESTAreal Flood AdvisoryMRXCarter, Sullivan, Washington3 hr
Feb 6, 9:36 PM ESTSpecial Weather StatementMRXMorgan39 min
Feb 6, 10:08 PM ESTSpecial Weather StatementMRXCampbell52 min
Feb 6, 10:16 PM ESTAreal Flood AdvisoryMRXCampbell, Claiborne, Morgan, Scott3 hr
Feb 6, 10:58 PM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Union3 hr
Feb 6, 11:30 PM ESTAreal Flood WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more3 hr
Feb 7, 12:24 AM ESTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington2 hr
Feb 7, 1:06 AM ESTAreal Flood WarningMRXCampbell, Claiborne, Morgan, Scott3 hr
Feb 7, 1:58 AM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Union2 hr
Feb 7, 2:08 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Union112 min
Feb 7, 2:23 AM ESTAreal Flood WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more2 hr
Feb 7, 2:28 AM ESTAreal Flood WarningMRXCarter, Johnson, Sullivan, Washington2 hr
Feb 7, 3:46 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 3 more119 min
Feb 7, 4:11 AM ESTAreal Flood WarningMRXCarter, Grainger, Greene, Hamblen, Hancock, Hawkins and 3 more2 hr
Feb 7, 5:35 AM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Morgan and 2 more9 hr
Feb 7, 5:42 AM ESTAreal Flood WarningMRXCarter, Grainger, Greene, Hamblen, Hawkins, Johnson and 2 more9 hr
Feb 7, 10:26 AM ESTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Hamilton and 14 more10 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.